Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 42, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 15, 2003, 6:56 PM EDT for Jackson County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2003, 6:56 PM EDT (22:56 UTC)
- Expired
- Jun 15, 2003, 9:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Jackson County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 269 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 514 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 152256
FFWJKL
KYC109-160100-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
656 PM EDT SUN JUN 15 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JACKSON COUNTY
* UNTIL 900 PM EDT
* AT 648 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
RAIN FROM 4 MILES EAST OF NEW ZION TO NEAR DEESE...OR FROM 8 MILES
WEST OF BOONEVILLE TO 7 MILES SOUTH OF MCKEE...MOVING EAST AT 5
MPH.
* THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE NEAR...
MCKEE...
TURKEY FOOT...
GRAY HAWK...
SHOP BRANCH...
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3750 8383 3754 8391 3746 8410 3730 8419
3729 8393 3734 8379 3741 8383
$$
OUDEMAN1 follow-up statement
000 WGUS73 KJKL 160010 FFSJKL KYC109-160100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 805 PM EDT SUN JUN 15 2003 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR JACKSON COUNTY UNTIL 9 PM EDT... AS OF 8 PM...NATIONAL WEATHER SERVICE RADAR INDICATED THAT HEAVY RAIN CONTINUES ACROSS JACKSON COUNTY. RAIN RATES OF ONE INCH PER HOUR IS POSSIBLE. COUNTY DISPATCH HAS REPORTED AT 7:50 PM THAT HIGHWAY 421 IN MCKEE HAS 10 INCHES OF WATER FLOWING OVER A LARGE PORTION OF THE ROAD IN FRONT OF RITE AID. IF FLASH FLOODING IS OBSERVED OR IMMINENT...MOVE QUICKLY TO HIGHER GROUND. NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. PEOPLE IN THE WATCH AREA SHOULD CONTINUE TO BE AWARE OF THE POSSIBILITY FOR HEAVY RAINFALL...AVOID LOW LYING AREAS...AND BE CAREFUL WHEN APPROACHING HIGHWAY DIPS AND UNDERPASSES. $$ OUDEMAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 4:15 PM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jun 15, 4:15 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 415 PM EDT SUN JUN 15 2003 UPPER LEVEL TROUGH STILL OVER CENTRAL CONUS. BOUNDARY IS STILL IN THE VICINITY...NEAR THE OHIO RIVER. RADAR IS LIT UP LIKE A CHRISTMAS TREE WITH PLENTY OF CONVECTION IN A TROPICAL-TYPE AIRMASS. DO NOT SEE ANY REASON THAT WE WILL NOT CONTINUE TO HAVE LIKELY TO CATEGORICAL POPS FOR THE NEXT SEVERAL PERIODS WITH THE FRONT NEARBY. NOT MUCH MORE TO MENTION UNTIL FRONT PUSHES THROUGH. WIND PROFILE IS WEAK...PWS HIGH...BOUNDARY NEARBY...AND DECENT WAVES OF MID-LEVEL ENERGY WILL COMBINE TO GIVE US A CHANCE OF HEAVY RAIN FOR THE NEXT SEVERAL PERIODS. THEREFORE HAVE EXTENDED FFA FOR THE REST OF THE NIGHT. ENSEMBLES ARE PUSHING FRONT THROUGH BY FRIDAY/SATURDAY FINALLY. WILL CONTINUE THE DRY FORECAST FOR THE WEEKEND...DESPITE GFS TRYING TO BRING IN SOME QPF ON SUNDAY WITH WAA. .JKL...FFA ALL COUNTIES THROUGH 6 AM. HEINLEIN -------------------------------------------------------------------- 1158 AM EDT SUN JUN 15 2003 MIDMORNING LULL IN SHOWER ACTIVITY...BUT RADAR SHOWS COVERAGE CURRENTLY INCREASING. RUC AND MESOETA SHOW FAIRLY STATIONARY PATTERN ACROSS FA IN SHORT TERM...WITH IMPULSES PUSHING OUT OF WEAK SOUTHWEST FLOW THROUGH EARLY EVENING. RAINFALL AMOUNTS NOT EXPECTED TO BE ESPECIALLY HEAVY...BUT WITH GROUND ALREADY SATURATED EFFICIENT RUNOFF CAN BE EXPECTED. WILL THEREFORE LET FLOOD WATCH CONTINUE TO RIDE. FLASH FLOOD WARNING CURRENTLY IN EFFECT FOR PIKE COUNTY. HIGH POPS IN MORNING PACKAGE LOOK GOOD. UPDATE REQUIRED THOUGH TO REMOVE MORNING WORDING...OTHERWISE ONLY ADJUSTMENT NEEDED IS TO NORTHERN ZONES TO LOWER AFTERNOON TEMPS A CATEGORY. .JKL...FFA FOR ALL COUNTIES. MCLANE -------------------------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW -------------------------------------------------------------------- 304 AM EDT SUN JUN 15 2003 CURRENT SFC MAP FEATURES STATIONARY FRONTAL BOUNDARY JUST NORTH OF OUR AREA. THIS BOUNDARY ALONG WITH OCCASIONAL WEAK UPPER LEVEL SUPPORT HAS BEEN A NEMESIS THE PAST FEW DAYS. CONVECTION IS STILL CURRENTLY ONGOING IN OUR SOUTHERN COUNTIES. MODELS CONTINUE TO ADVERTISE THIS FRONTAL BOUNDARY NUDGING SOUTHWARD OVER THE NEXT 48 HOURS. PWS CONTINUE TO RUN VERY HIGH AND WITH SATURATED GROUND FROM PREVIOUS RAINS AND EVEN WEAKER STEERING WINDS PROGGED FOR TODAY...FEEL THAT FLOOD WATCH IS NECESSARY FOR ALL THROUGH MIDNIGHT TONIGHT. WHILE A FEW COUNTIES HAVE ESCAPED SOME OF THE HEAVIER RAINFALL...WOULD RATHER PLAY IT SAFE AND COVER ALL THE BASES TODAY...AS ANY PARTICULAR AREA COULD EASILY EXCEED FFG VALUES WITH SLOW MOVING STORMS. MONDAY INVOLVES MORE OF THE SAME...WITH MAIN ORGANIZED AREAS OF CONVECTION FOLLOWING THE LUMBERING FRONTAL BOUNDARY. WILL VARY POPS FROM LOW CHANCE IN THE NORTH...TO LIKELY IN THE SOUTH. TUESDAY NIGHT INTO WEDNESDAY LOOKS INTERESTING AS GFS DEVELOPS A CUTOFF 5H LOW WHICH HELPS INITIATE SOME DECENT ASCENT. 850 MB WINDS INCREASE TO AROUND 30 KNOTS AND LOW PRESSURE HELPS BRING EXISTING FRONTAL BOUNDARY BACK NORTH. ETA DOESNT DEVELOP THE 5H LOW AS MUCH AND ALSO CARRIES IT FURTHER SOUTH. GFS HAS PRETTY GOOD ORGANIZED SHOTS OF PRECIPITATION AS WAVES RIDE ALONG THE FRONT. THIS WOULD ONLY AGGRAVATE AN ALREADY TOUCHY HYDRO SITUATION. WILL NOT STRAY TOO FAR FROM PREVIOUS FORECAST...HOWEVER THIS SCENARIO BARES WATCHING AS IT UNFOLDS. -------------------------------------------------------------------- 1045 PM EDT SAT JUN 14 2003 EVENING UPDATE. NOT TOO MANY CHANGES MADE TO GRIDS SO FOR UPDATE IFPS WILL DO ALL OF THE WORK. HAVE ADDED PATCHY FOG. UPDATE OUT SHORTLY. OUDEMAN
Hazardous weather outlook, Jun 15, 3:44 PM EDT, 3 hours 12 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 344 PM EDT SUN JUN 15 2003 ...FLOOD WATCH IN EFFECT THROUGH 6 AM MONDAY MORNING FOR ALL OF EASTERN KENTUCKY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TONIGHT. SLOW MOVING SHOWERS AND THUNDERSTORMS WILL INITIATE ALONG AND SOUTH OF A STALLED FRONTAL BOUNDARY. THESE STORMS COULD PRODUCE RAINFALL RATES IN EXCESS OF AN INCH PER HOUR. IN CONJUNCTION WITH ALREADY SATURATED GROUND CAUSED BY PREVIOUS RAINS...THIS POSES A FLASH FLOOD THREAT ACROSS THE ENTIRE AREA THROUGH MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL BE POSSIBLE FROM MONDAY THROUGH FRIDAY. WHILE NONE ARE EXPECTED TO REACH SEVERE LIMITS AT THIS TIME...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY MONDAY THROUGH WEDNESDAY. FLASH FLOODING WILL THEREFORE CONTINUE TO BE A THREAT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO PASS ALONG ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE. GEOGERIAN/MCLANE
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 11:08 AM EDT | Flash Flood Warning | JKL | Pike | 4 hr |
| Jun 15, 12:08 PM EDT | Flash Flood Warning | JKL | Estill | 4 hr |
| Jun 15, 1:07 PM EDT | Flash Flood Warning | JKL | Fleming | 4 hr |
| Jun 15, 7:14 PM EDT | Flash Flood Warning | JKL | Magoffin | 3 hr |
| Jun 15, 7:32 PM EDT | Flash Flood Warning | JKL | Clay | 4 hr |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.